Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 29, NWS Honolulu, HI

November 3, 2021Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Nov 3, 2021, 3:17 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Nov 3, 2021, 3:17 AM HST (13:17 UTC)
Expired
Nov 4, 2021, 3:34 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2021-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2021-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WHHW40 PHFO 031317
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
317 AM HST Wed Nov 3 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.Surf has subsided to below warning levels, and will continue to
lower through tonight. 

HIZ001-003-006-007-017-029-037-039-040-045-047-040230-
/O.CAN.PHFO.SU.W.0006.000000T0000Z-211103T1600Z/
/O.NEW.PHFO.SU.Y.0029.211103T1317Z-211104T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
317 AM HST Wed Nov 3 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...For north facing shores, surf 18 to 24 feet, lowering to
  8 to 12 Thursday. For west facing shores, surf 14 to 18 feet,
  lowering to 4 to 6 feet Thursday.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu 
  and Molokai, and north facing shores of Maui.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
2 follow-up statements
573 
WHHW40 PHFO 040125
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
325 PM HST Wed Nov 3 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.High surf will continue through tonight and into the early
morning.

HIZ001-003-006-007-017-029-037-039-040-045-047-041430-
/O.CON.PHFO.SU.Y.0029.000000T0000Z-211104T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
325 PM HST Wed Nov 3 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...For north facing shores, surf 15 to 20 feet. For west
  facing shores, surf 8 to 12 feet.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu 
  and Molokai, and north facing shores of Maui.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
842 
WHHW40 PHFO 041334
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
334 AM HST Thu Nov 4 2021

HIZ001-003-006-007-017-029-037-039-040-045-047-041445-
/O.CAN.PHFO.SU.Y.0029.000000T0000Z-211104T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
334 AM HST Thu Nov 4 2021

...HIGH SURF ADVISORY IS CANCELLED...

Surf heights along north and west facing shores have decreased
below advisory threshold. The High Surf Advisory is therefore
cancelled.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Nov 2, 8:23 PM HST, 6 hours 54 minutes earlier.

Area forecast discussion, Nov 2, 8:23 PM HST, 6 hours 54 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
823 PM HST Tue Nov 2 2021

.SYNOPSIS...
After several days with light and variable winds, our more typical
easterly trade wind regime will return Wednesday. Clouds and showers
will transition back to windward and mauka locations, especially
over the western end of the state where a band of moisture
associated with an old front will stall and linger through Thursday.
Thereafter, a drier trade wind pattern is expected Friday through
early next week.

&&

.DISCUSSION...
A transition period is anticipated overnight through Wednesday as
a ridge noses eastward trailing the front passing to the north.
The light north-northeast flow will shift out of the east and
increase into the moderate to breezy category through the second
half of the week. Clouds and showers will shift back over windward
and mauka locations, with the best chances being overnight
through the early morning hours.

A residual band of moisture associated with the tail-end of the
aforementioned front will stall and linger over the western end
of the state through the second half of the week, which will
support better windward shower coverage. Although the windward
showers will remain on the light/moderate side due to rising upper
heights and stable conditions in place, rising streams can't be
ruled out if the showers remain focused over any location for long
periods of time. The best chance of this scenario unfolding will
be over the northern and windward slopes of Kauai where the
moisture axis stalls.

Friday through the upcoming weekend, guidance depicts the
previously discussed moisture axis diminishing with drier trade
wind conditions filling in across the state.

&&

.AVIATION...
Remnants from the tail end of dying front will bring enhanced low
level moisture to windward sides of Kauai and Oahu tonight.
Expect scattered to numerous showers in this aforementioned area
with periods of MVFR ceilings and visibility. Isolated showers are
expected elsewhere. Trade winds will become slightly more
established throughout the forecast period.

AIRMET Sierra remains in effect above 2000 feet for north thru
east sides of Kauai due to tempo mountain obscuration from clouds
and showers.

&&

.MARINE...
A large, long period north-northwest swell will slowly subside
through Wednesday. Current data from buoy 51001, located about 170
nm northwest of Kauai, is indicating a swell height of 12 feet
and 15 seconds, which is close to GFSWave guidance values.
Guidance is indicating a lowering of this swell starting later
tonight or early Wednesday morning. We will be monitoring 51001
and other nearshore buoys in the coming hours. A High Surf Warning
is in effect for the north and west facing shores of most
islands, good until 6 am HST Wednesday. There is the potential
that is warning could be extended into Wednesday should the swell
hang in longer. Once the surf dips below warning levels, the High
Surf Warning will become a High Surf Advisory. For the rest of
the week and through early next week, expect a series of small to
moderate northwest pulses reaching the islands' north and west
shores.

The current large north-northwest swell will be shifting to the
north-northeast and raise surf to moderate levels along east
facing shores on Wednesday. Also, returning and strengthening
trade winds Wednesday through Friday will maintain moderate surf
along east facing shores into the weekend.

A Small Craft Advisory (SCA) is in effect for the windward waters due
to elevated seas of 10 feet or higher, associated with the large
north-northwest swell. This advisory is in effect until 6 am HST
Wednesday but may need to be extended. Strengthening trade winds
to locally strong will lead to the issuance of a SCA for those
waters, mostly like selected waters around Maui County and waters
south of the Big Island.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 AM HST Wednesday for Niihau-Kauai
Leeward-Waianae Coast-Oahu North Shore-Maui Windward West-Kauai
North-Molokai Windward-Molokai North-Molokai West-Maui Central
Valley North-Windward Haleakala.

Small Craft Advisory until 6 AM HST Wednesday for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County
Windward Waters-Big Island Windward Waters.

&&

DISCUSSION...Gibbs
AVIATION...Thomas
MARINE...H Lau

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.